Cart (Loading....) | Create Account
Close category search window
 

Pattern matching and lossy data compression on random fields

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

1 Author(s)
Kontoyiannis, I. ; Dept. of Comput. Sci., Brown Univ., Providence, RI, USA

We consider the problem of lossy data compression for data arranged on two-dimensional arrays (such as images), or more generally on higher dimensional arrays (such as video sequences). Several of the most commonly used algorithms are based on pattern matching: Given a distortion level D and a block of data to be compressed, the encoder first finds a D-close match of this block into some database, and then describes the data by describing the position of the match. We consider two idealized versions of this scenario. In the first, the database is taken to be a collection of independent realizations of the same size and from the same distribution as the original data. In the second, the database is assumed to be a single long realization from the same source as the data. We show that the compression rate achieved (in either version) is no worse than R(D/2) bits per symbol, where R(D) is the rate-distortion function. This is proved under the assumptions that (1) the data is generated by a Gibbs distribution, and (2) the distortion measure is a metric, generalizing the corresponding one-dimensional bound of Steinberg and Gutman (1993). Using large deviations results by Dembo and Kontoyiannis (see ibid., vol.48, p.1590-15, 2000) and by Chi (2001), we are able to give short proofs for the present results.

Published in:

Information Theory, IEEE Transactions on  (Volume:49 ,  Issue: 4 )

Date of Publication:

April 2003

Need Help?


IEEE Advancing Technology for Humanity About IEEE Xplore | Contact | Help | Terms of Use | Nondiscrimination Policy | Site Map | Privacy & Opting Out of Cookies

A not-for-profit organization, IEEE is the world's largest professional association for the advancement of technology.
© Copyright 2014 IEEE - All rights reserved. Use of this web site signifies your agreement to the terms and conditions.